Montana, 2011

Hail in Montana, July 7, 2011

July 7, 2011 · NWS GGW · 1 event in 1 county or zone

Elevated instability, shear, and other conditions combined to produce a few isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Elevated instability, shear, and other conditions combined to produce a few isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 7, 1:36 AM MST, 7 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 1:36 AM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
236 AM MDT THU JUL 7 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
THE UPPER LEVEL RIDGE AXIS WILL BE CENTERED OVER EASTERN MONTANA
TODAY. THE NEXT EASTERN PACIFIC UPPER TROUGH/STORM SYSTEM BEGINS
ITS PUSH INTO WESTERN CANADA WHICH AMPLIFIES THE RIDGE TODAY. THE
RESULT WILL BE ANOTHER WARM DAY WITH HIGHS 5*F TO 10*F ABOVE
NORMAL AGAIN. MODERATELY UNSTABLE CONDITIONS WILL DEVELOP TO BE
PRIMED FOR ANY INSTABILITIES THAT WOULD INITIATE AFTERNOON AND
EVENING THUNDERSTORMS. AS THE WESTERN TROUGH DIGS INTO BRITISH
COLUMBIA IT SENDS A COLD FRONT ACROSS THE DIVIDE TONIGHT WHILE
BACKING FLOW ALOFT TO THE SOUTHWEST. SOME LOW LEVEL MOISTURE WILL
INFLOW FROM THE SOUTHEAST WHILE MID-LEVEL MOISTURE FLOWS IN FROM
THE WEST. THE GFS AND NAM DIFFER WITH THE TIMING AND STORM
INITIATION...WHICH COULD BE IN LATE AFTERNOON OR EARLY EVENING.
THE LATER THE FRONTAL PASSAGE OCCURS THE LESS LIKELY FOR ANY STORM
GOING SEVERE TODAY OR THIS EVENING. THE SURFACE TROUGH SLIDES OVER
THE AREA AFTER MIDNIGHT WHICH BRINGS THE BEST CHANCE FOR STORMS
WITH HEAVY RAIN. THEN FRIDAY THE STORM CENTER MOVES OUT OVER THE
CANADIAN PRAIRIE AND STACKS UP. AS IT DOES THE SURFACE TROUGH
MOVES THE REST OF THE WAY THROUGH NEMONT...SPREADING SHOWERS
MAINLY OVER EASTERN ZONES WHERE CONDITIONS WILL BE VERY UNSTABLE
BASED ON LIFTED INDEX NUMBERS AND SURFACE BASED CAPE. THE AREA HAS
BEEN HIGHLIGHTED IN THE SPC CONVECTIVE OUTLOOK FOR SLIGHT RISK FOR
SEVERE THUNDERSTORMS. PRECIPITABLE WATER RANGES FROM A HALF TO
OVER AN INCH. THE MOVEMENT OF THE SURFACE TROUGH WILL BRING WINDY
CONDITIONS TO THE AREA AT TIMES. FRIDAY WILL BE COOLER...CLOSER TO
NORMAL.

FRIDAY NIGHT A SECONDARY FRONTAL BOUNDARY SOUTH OF THE MISSOURI
RIVER WILL INITIATE ADDITIONAL SHOWERS MOSTLY BEFORE MIDNIGHT.
WITH THE LOW CENTER SPINNING IN SASKATCHEWAN THIS BOUNDARY WILL
KEEP THE WARMER AIR TO THE SOUTH FOR SATURDAY KEEPING TEMPERATURES
CLOSE TO NORMAL. SURFACE WINDS AND WINDS ALOFT LINE UP WITH MIXING
TO 700 MB. THIS WILL GENERATE STRONG WESTERLY WINDS SATURDAY. SCT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
UPPER LOW MOVES FROM SASKATCHEWAN TO MANITOBA SATURDAY NIGHT.
NORTHEAST MONTANA WILL REMAIN MOSTLY DRY AS DRY AIR KEEPS BEING
PULLED ACROSS THE AREA. ON SUNDAY... AN UPPER RIDGE FORMS OVER
THE NORTHERN ROCKIES AND KEEPS THE FORECAST DRY.

MONDAY...THE RIDGE AXIS SHIFTS EAST INTO THE DAKOTAS. THIS WILL
TURN THE FLOW ALOFT OVER EASTERN MONTANA BACK TO THE SOUTHWEST AS
ANOTHER UPPER TROUGH MOVES INTO THE WEST COAST. THIS TROUGH WILL
SEND A FRONTAL BOUNDARY THROUGH EASTERN MONTANA MONDAY AFTERNOON
AND EVENING. CONDITIONS WILL BE UNSTABLE FOR THE COLD FRONT WHICH
SHOULD SET OFF A FEW STRONG THUNDERSTORMS. SOUTHWEST FLOW ALOFT
WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD WITH THE TROUGH
STAYING OVER THE WEST COAST. WILL KEEP A CHANCE OF THUNDERSTORMS
THROUGH THE REST OF THE PERIOD. FORRESTER

&&

.AVIATION...
VFR CONDITIONS WITH MOSTLY CLEAR SKIES THIS MORNING AND SOME
DAYTIME CUMULUS DEVELOPING THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL LIKELY DEVELOP ACROSS NORTH CENTRAL MT BY LATE
AFTN AND MAY BE MOVING INTO THE VCNTY OF KGGW AND KOLF AFTER 00Z.
DUE TO UNCERTAINTY IN EXACT TIMING AND LOCATION...WILL ONLY CARRY
A CB MENTION FOR NOW. WINDS WILL BE STRONGEST AT KGGW AND KOLF AFT
18Z THANKS TO TIGHTER PRESSURE GRADIENT THAN FARTHER EAST.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 7, 8:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
950 AM MDT THU JUL 7 2011

MTZ024>027-081200-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
950 AM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE YELLOWSTONE RIVER WILL CONTINUE TO RUN HIGH THE NEXT FEW
DAYS. RIVER LEVELS WILL RUN WITHIN A FOOT OF FLOOD STAGE AT SIDNEY
AND TWO FEET OF FLOOD STAGE AT GLENDIVE TODAY. THE RIVER WILL THEN
SLOWLY FALL OR REMAIN STEADY THROUGH THE WEEKEND.

RANCHERS AND WATER USERS MAY WANT TO TAKE PRECAUTIONS IF THE
HIGHER RIVER LEVELS AFFECT THEIR OPERATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH A GOOD
CHANCE OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>023-059>062-081200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
950 AM MDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN PHILLIPS...PETROLEUM COUNTY AND WESTERN GARFIELD THIS
MORNING AND AFTERNOON. SOME STORMS COULD BE STRONG TO SEVERE AND
PRODUCE HAIL AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY WITH A GOOD
CHANCE OF THUNDERSTORMS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS ESPECIALLY IN THE AFTERNOON AND EVENING.

WESTERLY WIND BEHIND THE COLD FRONT WILL INCREASE SATURDAY TO 15
TO 25 MPH. THIS MAY REQUIRED A WIND ADVISORY FOR FORT PECK LAKE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 7, 8:20 AM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
920 AM MDT THU JUL 7 2011

MTZ021-071545-
PETROLEUM-
920 AM MDT THU JUL 7 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 945 AM MDT.

AT 913 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF ROY...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF WESTERN PETROLEUM COUNTY...
  RURAL AREAS OF CENTRAL PETROLEUM COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS NOAA WEATHER RADIO...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4719 10872 4727 10873 4728 10860 4731 10859
      4731 10835 4735 10831 4713 10820 4692 10861
      4709 10862 4709 10871 4710 10875 4718 10875
TIME...MOT...LOC 1519Z 236DEG 25KT 4727 10864

GILCHRIST
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 155 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Petroleum

When
July 7, 9:00 AM MST
Where
Petroleum County, 9.76 mi NNE of Dry Blood Creek Raws
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.350, -108.260

Estimated quarter-sized hail with heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334181.